Indiana, 2011

Hail in Indiana, August 18, 2011

August 18, 2011 · NWS PAH · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed over southwest Indiana during the heat of the afternoon. Surface mesoanalysis depicted a weak front draped across portions of west central Illinois into southern Missouri, with an attendant mesolow over east central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated to scattered thunderstorms developed over southwest Indiana during the heat of the afternoon. Surface mesoanalysis depicted a weak front draped across portions of west central Illinois into southern Missouri, with an attendant mesolow over east central Missouri. Storms developed east of the mesolow within an axis of locally enhanced low level convergence. Rather weak wind flow in the lower to mid levels precluded a severe weather threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 2:58 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 18, 2:58 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT THU AUG 18 2011

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
AN AREA OF CONVERGENCE OVER PART OF SRN IL...A WEAK FRONTAL
BOUNDARY LYING ACROSS NRN PARTS OF SERN MO AND INTO IND...AND
AMPLE LOW LEVEL MOISTURE COMBINED THIS AFTN TO TRIGGER SCT
SHWRS/TSTMS ACROSS PARTS OF THE PAH FCST REGION. IN THE HEAT OF
THE DAY...THIS IS EXPECTED TO CONTINUE AS STORMS RE-FIRE ON
OUTFLOW BOUNDARIES. ANY STRONG OR SEVERE ACTIVITY MAY SUSTAIN FOR
THE NEXT FEW HOURS BUT SHOULD LOSE STRENGTH AS ONE OF THEIR MAIN
SOURCES OF ENERGY IS FROM THE SUN. OVNGT...PCPN IS EXPECTED TO
DISSIPATE.

IN THE GENERALLY WNWRLY MID LEVEL FLOW...MULTIPLE PERTURBATIONS
WILL MOVE THROUGH...RESULTING IN INTERVALS OF POSSIBLE
PCPN...MAINLY FOR THE NRN HALF...AND MAINLY DURING THE DAYLIGHT
HOURS. THIS WILL CHANGE STARTING SAT NIGHT...WHEN A MORE
SUBSTANTIAL MID LEVEL SHRTWV WILL MOVE SEWD THROUGH THE
REGION...EVENTUALLY DRAGGING A SFC BOUNDARY THROUGH SOMETIME ON
SUNDAY. CHANCE POPS WILL BE MORE WDSPRD THEN. FOR THE NEXT FEW
DAYS...WITH DAYTIME HIGHS IN THE 90S AND DEWPOINTS IN THE 70S...A
STRONG OR SEVERE STORM CANNOT BE RULED OUT.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXTENDED FORECAST PERIOD WILL SEE MULTIPLE REGIME
SHIFTS...ACCORDING TO THE MOST RECENT MEDIUM RANGE MODEL GUIDANCE.
GENERALLY LIKE THE 00Z ECMWF EVOLUTION...BUT HAVE MIXED IN HPC
GUIDANCE WHICH TAKES INTO ACCOUNT MORE OF THE ECMWF AND GFS ENSEMBLE
MEANS.

A COLD FRONT IS EXPECTED TO ALREADY BE SOUTH OF THE AREA SUNDAY
EVENING. WILL KEEP SMALL CHANCES OF CONVECTION GOING MAINLY IN THE
SOUTH SUNDAY NIGHT AND MONDAY...BUT THE QUICK ARRIVAL OF DRIER
LOW-LEVEL AIRMASS AS IN THE OPERATIONAL ECMWF WOULD MEAN THAT THESE
PERIODS WILL BE DRY. ALOFT...THE FLOW WILL BECOME NORTHWESTERLY AS
THE JET STREAM PATTERN SHIFTS TO A RIDGE WEST/TROUGH EAST SCENARIO
TO START THE WORK WEEK.

THE MAJOR CHANGE FOR THIS FORECAST IS THAT THE TROUGHING IN THE EAST
WILL BE TRANSIENT...ALLOWING THE MID/UPPER LEVEL RIDGE TO RE-DEVELOP
ACROSS MUCH OF THE AREA. THE FLY IN THE OINTMENT TODAY IS A
MID/UPPER LEVEL TROUGH/LOW THAT IS FORECAST TO DEVELOP OVER THE
CENTRAL MISSISSIPPI VALLEY TUESDAY INTO WEDNESDAY. BY THURSDAY THIS
BASICALLY BECOMES A SHEAR ZONE EMBEDDED WITHIN THE EAST-WEST
ORIENTED UPPER HIGH.

WE SHOULD SEE WARMER HIGH TEMPERATURES THROUGH THE PERIOD THAN
PREVIOUSLY EXPECTED...BUT WITH THE DRY AIR AND LIKELY A GOOD
RADIATIONAL COOLING SCENARIO...LOWS WILL STILL BE RATHER COOL. ALL
IN ALL IT AMOUNTS TO A LARGER DIURNAL RANGE THROUGH THE PERIOD.

MONDAY NIGHT THROUGH TUESDAY NIGHT SHOULD BE DRY...BUT CONVECTION
ASSOCIATED WITH THE UPPER LOW/TROUGH MAY BEGIN TO SPREAD EAST INTO
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WEDNESDAY AND WEDNESDAY
NIGHT. MOST OF THE AREA COULD SEE ISOLATED TO SCATTERED CONVECTION
ON THURSDAY.

&&

.AVIATION...
SCT TO WDLY SCT CONVECTION WILL LURK AROUND THE PAH FCST AREA
UNTIL AROUND SUNSET. MULTIPLE OUTFLOW BOUNDARIES WILL CAUSE SOME
SFC WIND SHIFTS TO OCCUR UNTIL THEN. SOME MVFR FOG IS EXPECTED
OVNGT...WITH PERHAPS AN HOUR OR TWO OF IFR POSSIBLE FOR FOG-PRONE
KCGI. MORE SCT CONVECTION IS POSSIBLE FRI AFTN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 18, 2:59 AM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT THU AUG 18 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST ACROSS A SMALL PART OF
SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST MISSOURI DURING
THE MORNING...AND OVER PARTS OF SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA IN THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
REDEVELOP AND MOVE EAST OF THE MISSISSIPPI RIVER BEFORE DAYBREAK
FRIDAY MORNING.

AT THIS TIME...ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS.

GIVEN THE INCREASE IN HUMIDITY SINCE WEDNESDAY...SEVERAL LOCATIONS
ACROSS THE OUTLOOK AREA...SOUTH OF THE INTERSTATE 64 CORRIDOR...WILL
SEE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND
ON FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY REACH
SEVERE LIMITS FRIDAY AND SATURDAY AFTERNOON AND EVENING. LOCALLY
DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS WITH THE
STRONGER STORMS.

HEAT INDEX VALUES MAY RANGE BETWEEN 95 AND 100 DEGREES IN
SOUTHEAST MISSOURI...WEST KENTUCKY AND SOUTHERN ILLINOIS SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY
BE NEEDED ON FRIDAY OR SATURDAY.

SMITH

In the hours before

Special weather statement, Aug 18, 1:24 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT THU AUG 18 2011

ILZ086-090-091-182015-
HARDIN IL-POPE IL-SALINE IL-
224 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN...
SOUTHWESTERN SALINE AND NORTHERN POPE COUNTIES IN SOUTHERN ILLINOIS
UNTIL 315 PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARRIERS MILLS...OR 8 MILES SOUTH OF
HARRISBURG...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDDYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DRS
Local storm report, Aug 18, 2:23 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 NW DIXON SPRINGS      37.40N 88.69W
08/18/2011  M58 MPH          POPE               IL   TRAINED SPOTTER

&&

DLL
Special weather statement, Aug 18, 2:29 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT THU AUG 18 2011

ILZ090-094-KYZ005-007-008-182115-
LIVINGSTON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-
329 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POPE AND EASTERN MASSAC
COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN MARSHALL...EASTERN
MCCRACKEN AND SOUTHWESTERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY
UNTIL 415 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF BROOKPORT...OR 8 MILES NORTHEAST
OF METROPOLIS...MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  METROPOLIS...
  PADUCAH...
  LONE OAK...
  REIDLAND...
  BROOKPORT...
  LEDBETTER...
  HAMLETSBURG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DRS

The radar

The Evansville,IN radar (KVWX), 14 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Posey

When
August 18, 3:02 PM CST
Where
Posey County, 3 mi W of Poseyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.170, -87.835

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332042.